Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Topeka, KS

July 11, 2006Douglas County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 11, 2006, 10:41 PM CDT for Douglas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 10:41 PM CDT (03:41 UTC)
Expired
Jul 12, 2006, 1:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 120347
FFWTOP
KSC045-120630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN CONTINUES TO FALL FROM THUNDERSTORMS SLOWLY        
  MOVING EAST ACROSS SOUTHERN DOUGLAS COUNTY. RADAR ESTIMATES THAT   
  2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN. ANOTHER 1 TO 2 INCHES   
  OF RAIN IS POSSIBLE THROUGH 1130 PM AS ADDITIONAL THUNDERSTORMS    
  MOVE OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL. 

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...
  BALDWIN CITY...
  PLEASANT GROVE...
  WORDEN...

RUNOFF FROM THESE STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3873 9550 3874 9507 3892 9506 3891 9549

$$
2 follow-up statements
000 
WGUS73 KTOP 120435
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT TUE JUL 11 2006

KSC045-120630-
DOUGLAS-
1133 PM CDT TUE JUL 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
DOUGLAS COUNTY...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS DEVELOPING AND MOVING ACROSS THE SAME AREAS 
OF DOUGLAS COUNTY. THESE STORMS CONTINUE TO PRODUCE VERY HEAVY RAIN 
OVER THE WARNED AREA. 

LOCATIONS IMPACTED INCLUDE...
CLINTON LAKE...CLINTON AND SOUTHERN LAWRENCE...BALDWIN CITY.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3873 9550 3874 9507 3894 9510 3898 9545

$$
000 
WGUS73 KTOP 120631
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
131 AM CDT WED JUL 12 2006

KSC045-120641-
DOUGLAS-
131 AM CDT WED JUL 12 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DOUGLAS COUNTY...

ALTHOUGH SMALL CREEKS AND STREAMS...SUCH AS COAL CREEK...LITTLE 
WAKARUSA CREEK...AND CAPTAIN CREEK...MAY SEE HIGH WATER CONDITIONS 
THROUGH THE REMAINDER OF THE NIGHT...FLASH FLOODING IS NO LONGER 
EXPECTED IN SOUTHERN DOUGLAS COUNTY...AND THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. THERE REMAINS TO BE SOME CHANCE FOR 
THUNDERSTORMS TONIGHT...AND SIGNIFICANT RAINFALL IN LOCATIONS THAT 
ALREADY RECEIVED HEAVY RAIN TONIGHT MAY CAUSE FLASH FLOODING 
TONIGHT. 

LAT...LON 3873 9550 3874 9507 3894 9510 3898 9545

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:40 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jul 11, 3:40 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT TUE JUL 11 2006

.DISCUSSION...

CONVECTION POSSIBILITIES AND FOG POTENTIAL FOR TONIGHT ARE MAIN
SHORT TERM CONCERNS FOR THE FORECAST.

AT 19Z...WEAK FRONTAL BOUNDARY WAS LOCATED FROM SW IOWA TO JUST SE
OF SALINA KS.  AHEAD OF THE BOUNDARY IT WAS A WARM AND MUGGY DAY
WITH TEMPS IN THE 80S AND DEWPOINTS AROUND 70.  STUBBORN LOW CLOUDS
OVER THE NORTHERN COUNTIES NORTH OF THE BOUNDARY HAVE FINALLY BEGUN
TO BREAK UP.  LARGER PICTURE SHOWS UPPER TROUGH AXIS PASSING JUST
NORTH OF THE CWA AS UPPER RIDGE TRIES TO BUILD NORTH ACROSS THE
ROCKIES.

WITH THE MOIST UNSTABLE AIRMASS IN PLACE...THINK SCATTERED
THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON AS THE FRONT SLIDES
SLOWLY TO THE SE.  BIGGEST CONCERNS WITH ANY THUNDERSTORM WILL BE
HEAVY RAINFALL WITH ALMOST TROPICAL AIRMASS REMAINING IN PLACE/PWS
OVER 2 INCHES PER 12Z TOP SOUNDING.  SPC HAS OUR SE CWA IN A SLIGHT
RISK THIS AFTERNOON...BUT MAIN THREAT SHOULD BE LIMITED TO ISOLATED
WET MICROBURSTS/GUSTY WINDS GIVEN LACK OF SHEAR AND TEMPS TOO WARM
IN THE MID LEVELS FOR MUCH IN THE WAY OF HAIL.  BOUNDARY SINKS INTO
THE REGION THIS EVENING AND BECOMES DIFFUSE/WASHES OUT AS IT DOES
SO.  WITH THE ATMOSPHERIC CONDITIONS IN PLACE AND SOME LINGERING
INSTABILITY...STORMS COULD LINGER FOR A WHILE TONIGHT AHEAD OF
THE FRONT ESPECIALLY SOUTH AND EAST OF A LINE FROM TOPEKA TO
ABILENE.  NORTH OF THE FRONT ACROSS THE NORTHERN COUNTIES...SKIES
SHOULD CONTINUE TO CLEAR SOME THIS EVENING.  AFTER THE THUNDERSTORMS
THE NEXT CONCERN IS FOG.  BUFKIT FCST SOUNDINGS FROM THE NAM SHOW
VERY WEAK BOUNDARY LAYER FLOW...AND WITH ABUNDANCE OF LOW LEVEL
MOISTURE/POTENTIAL RAINFALL THIS AFTERNOON...THINK ANY AREAS THAT
CLEAR OUT FOR EVEN A BRIEF TIME COULD SEE PATCHY FOG AFTER
MIDNIGHT.  ON WEDNESDAY...THE FOG SHOULD SCATTER OUT BY MID MORNING
GIVING WAY TO PARTLY CLOUDY SKIES WITH HIGH TEMPS IN THE 90S AND
LIGHT WINDS SHIFTING AROUND TO THE SOUTHEAST BY AFTERNOON.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...H500 RIDGE BEGINS TO BUILD
BACK UP OVER THE ROCKY MOUNTAIN REGION LEAVING MUCH OF THE CENTRAL
PLAINS IN NORTHWEST FLOW DURING THIS PERIOD.  AT 20Z TODAY WATER
VAPOR IMAGERY INDICATED A SHORTWAVE MOVING THROUGH CENTRAL
UTAH...THROUGH THE H500 RIDGE.  MODELS BRING THIS ENERGY THROUGH
EASTERN KANSAS DURING THE PERIOD...BUT THE INITIATION OF
PRECIPITATION REMAINS UP IN THE AIR WITH LITTLE TO FOCUS ON AT THE
LOW LEVELS...AND THE LACK OF DEEP LOW LEVEL MOISTURE INDICATED IN
THE FORECAST SOUNDINGS.  FOR NOW PLACED SLIGHT CHANCE POPS ACROSS
THE SOUTHERN PORTION OF THE CWA AS THE REMNANTS OF THE WEAK WARM
FRONT OR WIND SHIFT LINE MAY BE THE BEST ARE OF LOW LEVEL
CONVERGENCE.  THE CONFIDENCE IN THIS IS LOW...BUT WITH SURFACE BASED
CAPE VALUES NEAR 2000 J/KG FELT THE POSSIBILITY FOR WEAK LOW LEVEL
CONVERGENCE WARRANTED THE SLIGHT CHANCE POPS.

FRIDAY THROUGH TUESDAY...IN GENERAL THIS PERIOD WILL BE
CHARACTERIZED AS HOT AND HUMID AS H500 RIDGE BROADENS AND
STRENGTHENS OVER THE CENTRAL PLAINS.  THE WESTERLIES WILL SET UP
OVER THE NORTHERN PLAINS KEEPING A LEE SIDE TROUGH OVER THE WESTERN
HIGH PLAINS THROUGH THE PERIOD.  SOUTHERLY FLOW AT THE LOW LEVELS
WILL KEEP GULF MOISTURE THROUGHOUT THE REGION...AND MOSTLY SUNNY
SKIES AND WARM AIR ADVECTION WILL KEEP A VERY WARM AIR MASS IN
PLACE.  THE HOTTEST DAY OF THE PERIOD APPEARS TO BE SUNDAY AT THE
MOMENT WITH TEMPERATURES APPROACHING 100 DEGREES ACROSS THE ENTIRE
CWA.  THE GFS COMPLICATES THE EXTENDED FORECAST SOMEWHAT BY
STRENGTHENING A TROUGH OVER THE GREAT LAKES REGION SUNDAY NIGHT
THROUGH TUESDAY.  THIS WOULD PUSH A FRONTAL BOUNDARY SOUTH THROUGH
THE CWA SOMETIME MONDAY OR TUESDAY WHICH WOULD LIMIT HEATING DUE TO
CLOUD COVER...OR PRECIPITATION.  BECAUSE THE H500 RIDGE IS STRONG IN
THE GFS HAVE A HARD TIME BELIEVING THAT THE FRONT WILL MOVE THROUGH
AS QUICKLY AS THE GFS ADVERTISES.  ALSO THE EUROPEAN IS SOMEWHAT
LESS VIGOROUS WITH THE H500 TROUGH OVER THE GREAT LAKES WHICH WOULD
LIMIT THE MOVEMENT OF THE COLD FRONT.  IN GENERAL DID NOT MAKE
SIGNIFICANT CHANGES TO THE EXTENDED AS CHANCES FOR PRECIPITATION
WILL RELY ON WEAK WAVES RIDING ALONG THE RIDGE...AND ON THE TIMING
OF THE COLD FRONT NEXT WEEK.  HAVE A DRY FORECAST FOR NOW WITH LOW
CONFIDENCE IN GFS FRONTAL TIMING...AND LITTLE HELP FROM THE MODELS
REGARDING WEAK RIDGE RIDING SHORTWAVES.  PREVIOUS FORECAST
HIGHLIGHTED THE MUGGY HEAT...WHICH SEEMS TO BE THE PROMINENT CONCERN
IN THE EXTENDED FORECAST AT THIS TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GS/DC
Hazardous weather outlook, Jul 11, 4:08 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT TUE JUL 11 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
408 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS GENERALLY ALONG AND SOUTH OF
INTERSTATE 70 TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE THIS
EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...MAINLY FOR LOCATIONS SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.  SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jul 11, 7:34 PM CDT, 3 hours 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT TUE JUL 11 2006

KSZ037-120115-
MORRIS-
734 PM CDT TUE JUL 11 2006

THROUGH 815 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10
MPH ACROSS SOUTHERN MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE BURDICK AND WILSEY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 11, 9:42 PM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT TUE JUL 11 2006

KSZ054-120330-
LYON-
942 PM CDT TUE JUL 11 2006

THROUGH 1030 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE ADMIRE AND READING. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 11, 10:18 PM CDT, 23 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT TUE JUL 11 2006

KSZ038-054-055-120400-
LYON-OSAGE-WABAUNSEE-
1018 PM CDT TUE JUL 11 2006

THROUGH 1100 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTHEAST WABAUNSEE...
NORTHERN OSAGE AND NORTHEAST LYON COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
HARVEYVILLE...BURLINGAME...CARBONDALE AND SCRANTON. MOTORISTS ALONG
THE KANSAS TURNPIKE BETWEEN MILE MARKERS 145 AND 165 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:37 PM CDTFlash Flood WarningTOPFranklin3 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.